New Jersey, 2017

Flood in New Jersey, July 7, 2017

July 7, 2017 · NWS OKX · 1 event in 1 county or zone

27 on the 12Z 7/7 OKX sounding) resulted in heavy rainfall across much of the region that led to river flooding in Bergen County, New Jersey. 56 of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Developing low pressure passing near the region in a high precipitable water environment (2.27 on the 12Z 7/7 OKX sounding) resulted in heavy rainfall across much of the region that led to river flooding in Bergen County, New Jersey.

Rainfall amounts in Bergen County ranged from 1-3, with a trained spotter in Oakland reporting 2.56 of rain. This resulted in the Pascack Brook at Westwood, NJ rising above flood stage at 3:45pm EDT, crested at a height of 5.11 ft. at 4:30pm EDT, and falling back below flood stage by 5:00pm EDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 7, 10:01 AM EST, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 7, 10:01 AM EST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service New York NY
1101 AM EDT Fri Jul 7 2017

.SYNOPSIS...
A wave of low pressure will pass in close proximity to Long
Island into early this afternoon, and then east of New England
by this evening. A cold front approaches from the west tonight
and crosses the area late in the day Saturday. High pressure
will then pass south of the area Sunday into Monday with another
cold front moving across the area late Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Frontogenetic band across NYC metro...NE NJ...SW CT and Lower
Hudson Valley...along with embedded convective elements on front
edge shear zone...beginning to increase its eastward speed as
cold pool seemingly develops. Between 2 and 3 inches of rain has
fallen across Passaic...Bergen and Rockland counties with a
flood warning continuing for roadway and small stream flooding.
The quicker forward progression across metro NYC/NJ...LI/CT
should keep rainfall amounts between 1 and 2 inches over 2-3
hrs across this area...with mainly minor urban and poor drainage
flooding. Rain should taper off across the NYC/NJ metro by
around 12-1pm...and then by mid afternoon across LI/CT.

The severe weather threat is low...with main concern a line
segment type feature moving east across southern portions of
NYC/western LI...with gusts to 30-35 mph. While LCLs are low in
this environment, the best low-level shear/instability
environment will likely remain just south with the front.

Potential for some late afternoon/early evening
showers/isolated thunderstorms across the NW interior due to
weak instability and differential heating across the hills north
and west of NYC.

Due to the cloud cover and rain this morning, temperatures are
forecast to be a few degrees below normal, ranging from the
lower 70s far eastern sections of Long Island and Connecticut,
to the lower 80s from NYC north and west. Should more sun be
realized this afternoon, these temperatures are likely to be
several degrees warmer.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Mainly dry conditions will be on tap for this evening with short
wave ridging aloft and a weak surface ridge moving across the
area. Another shortwave trough during the early morning hours
Saturday and a pre-frontal trough may provide enough lift for
scattered showers. Airmass dries out behind this feature with
isolated showers/thunderstorms possible Saturday afternoon along
and ahead of the cold front.

Overnight lows tonight will be mild with SW winds and dew
points well into the 60s, ranging from the mid 60s to lower 70s.
For Saturday, very warm conditions are forecast ahead of the
cold front with partly to mostly sunny skies and 85h temps 15 to
17C. Most locations will be in the 80s and a few may top out in
the lower 90s around the NYC metro. Current forecast may be
underdone but will watch trends in subsequent guidance for
needed updates.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
High pressure builds in behind the departing cold front Saturday
night. Expecting dry weather outside of a slight chance of an
evening shower/TSTM over SE CT. Sunny for Sunday as the high
pressure ridge approaches the region. A cold front then tries to
drop down into the tri-state area on Monday, but models seem to
agree it gets hung up to our north. It could turn out to be an
entirely dry day for all, but will go with at least a slight chance
of a shower/storm primarily north and west of the city starting in
the afternoon and lingering into the night.

The front remains nearly stationary into Tuesday morning, then
begins to approach us in the afternoon and nighttime. Additionally,
a shortwave is progged to pass through at some point during this
period. PoPs increase to chance in the afternoon and evening.

The cold front will get a push farther south through the area on
Wednesday as cold air advection increases behind an upper low over
central Quebec. There's disagreement among the models regarding how
quickly and far south the front eventually progresses. Will go with
chance PoPs for all areas on Wednesday, then generally lowering PoPs
thereafter into Thursday with overall highest chance over coastal
sections.

High temperatures through Thursday generally in the 80s.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
A wave of low pressure will pass just south of the terminals
through early this afternoon, and then pass east of New England
by this evening. A cold front will approach from the west
tonight.

IFR/LIFR at most terminals. Heavy rain with vsby 1SM and W/NW
winds gusts will move east of NYC terminals by 16z.

After the heaviest rain passes east, a generally N and then NW
this afternoon, with conditions improving to VFR at the NYC
metros/KISP by 18Z-19Z, but taking until 21Z at KBDR and 23Z at
KGON.

After the low passes far enough east this evening, a light SW
flow should resume tonight. Could see some MVFR vsby after
midnight, mainly out east at KGON/KBDR/KISP/KHPN.

Showers and isolated tstms also possible as the cold front
approaches, but it is too early to pinpoint specific terminal
impacts.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at http:/www.weather.gov/zny/n90

KJFK TAF Comments: AMD likely to address changes in flight
category as showers move out this afternoon. Winds could vary
between NE and NW...but less than 10 kt this afternoon.

KLGA TAF Comments:  AMD likely to address changes in flight
category as showers move out this afternoon. Winds could vary
between NE and NW...but less than 10 kt this afternoon.

KEWR TAF Comments:  AMD likely to address changes in flight
category as showers move out this afternoon. Winds could vary
between NE and NW...but less than 10 kt this afternoon.

The KEWR afternoon haze potential forecast is GREEN, which
implies slant range visibility more than 6SM outside of cloud.

KTEB TAF Comments:  AMD likely to address changes in flight
category as showers move out this afternoon. Winds could vary
between NE and NW...but less than 10 kt this afternoon.

KHPN TAF Comments:  AMD likely to address changes in flight
category as showers move out this afternoon. Winds could vary
between NE and NW...but less than 10 kt this afternoon.

KISP TAF Comments:  AMD likely to address changes in flight
category as showers move out this afternoon. Winds could gust
to 15-18 kt early this afternoon as winds shift N-NW.

.OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
.Saturday...MVFR conditions possible, with chance of showers and
possibly a tstm, mainly in the morning.
.Saturday night-Monday...VFR.
.Tuesday...MVFR conditions possible, with chance of showers and
possibly a tstm.

&&

.MARINE...
Sub SCA conditions are forecast through Saturday, however gusts
this morning behind the surface low and again ahead of a cold
front on Saturday may approach 20 kt. Seas will build to around
4 ft on the ocean waters. Its not out of the question for some
5 ft seas south of Montauk on Saturday due to the SW flow.

Quiet conditions will continue on all waters through Tuesday
with a relatively weak pressure gradient and lack of a significant
swell on the ocean waters.

&&

.HYDROLOGY...
Rises on quicker responding river/streams are likely into early this
afternoon across NE NJ/Lower Hudson Valley due to 2 to 3 inches
of rain this morning...with minor flooding from overtopping of
a few of these river/streams possible.

Otherwise...heavy rainfall potential for remainder of this
morning into early afternoon will be continuing to push east of
the Hudson River with basin averages of 1-1 1/2 inches across
most of this area. Minor urban and poor drainage flooding is
expected here.

A slow moving frontal system may have some potential to produce
heavy rain during the middle of next week. Timing and placement
are still much too uncertain to offer any specifics.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JC/DW
NEAR TERM...DW/NV
SHORT TERM...DW
LONG TERM...JC
AVIATION...Goodman/NV
MARINE...JC/DW
HYDROLOGY...NV/JC/DW
Hazardous weather outlook, Jul 7, 3:18 AM EST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
418 AM EDT Fri Jul 7 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-080830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
418 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Heavy rainfall this morning may lead to areal flooding, mainly for
urban and poor drainage areas. There is a chance of flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-080830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
418 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 7, 9:23 AM EST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service New York NY
1023 AM EDT FRI JUL 7 2017

NYZ074-075-178-179-071530-
Southern Queens-Richmond (Staten Is.)-Southern Nassau-Kings
(Brooklyn)-
1023 AM EDT FRI JUL 7 2017

...A LINE OF SHOWERS WILL AFFECT QUEENS...RICHMOND...KINGS AND
SOUTHWESTERN NASSAU COUNTIES...

At 1022 AM EDT, radar indicated showers were located along a line
extending from Tompkinsville to Middletown. Movement was east at 30
mph.

Winds in excess of 35 mph are possible with these showers.

These showers will be near...
  Coney Island and Bay Ridge around 1030 AM EDT.
  Flatbush and Crown Heights around 1035 AM EDT.
  Canarsie around 1040 AM EDT.
  Howard Beach and Ozone Park around 1045 AM EDT.
  Jamaica and Kennedy Airport around 1050 AM EDT.
  Valley Stream and Woodmere around 1055 AM EDT.
  Lynbrook and Rockaway Beach around 1100 AM EDT.
  Garden City and Hempstead around 1105 AM EDT.
  Long Beach and Atlantic Beach around 1110 AM EDT.
  Oceanside and Lido Beach around 1115 AM EDT.
  Freeport around 1120 AM EDT.

Torrential rainfall is also occurring with these showers, and may
cause localized minor flooding. Do not drive your vehicle through
flooded roadways.

LAT...LON 4064 7412 4066 7408 4065 7406 4062 7405
      4067 7403 4069 7390 4068 7389 4070 7387
      4076 7352 4058 7356 4058 7377 4054 7394
      4057 7394 4056 7401 4057 7402 4059 7401
      4060 7404 4054 7410 4052 7416
TIME...MOT...LOC 1422Z 251DEG 28KT 4063 7407 4042 7412

JM
Local storm report, Jul 7, 1:00 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
200 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLASH FLOOD      WHITE PLAINS            41.02N  73.76W
07/07/2017                   WESTCHESTER        NY   LAW ENFORCEMENT

            BRONX RIVER PARKWAY CLOSED SOUTHBOUND AT WESTCHESTER
            COUNTY CENTER AND CHATTERTON AVENUE

&&

CJB
Local storm report, Jul 7, 1:01 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
201 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLASH FLOOD      PLEASANTVILLE           41.14N  73.78W
07/07/2017                   WESTCHESTER        NY   LAW ENFORCEMENT

            SAW MILL PARKWAY CLOSED NORTHBOUND AT MARBLE AVENUE

&&

CJB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bergen

When
July 7, 2:45 PM EST to 4:00 PM EST
Where
Bergen County, 0.71 mi SE of Hillsdale to 0.69 mi SE of Hillsdale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.992, -74.021

Pascack Brook at Westwood, NJ rose above its flood stage of 5 feet at 3:45pm EDT on July 7, crested at 5.11 feet at 4:30pm EDT, and fell back below flood stage by 5:00pm EDT.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711916.